Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2008, 4:49 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2008, 4:49 PM CDT (21:49 UTC)
- Expired
- Apr 24, 2008, 5:25 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Emmet County, IA, Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 242149
SVRDMX
IAC063-109-242230-
/O.NEW.KDMX.SV.W.0018.080424T2149Z-080424T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT THU APR 24 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA...
* UNTIL 530 PM CDT.
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR RINGSTED...OR 27 MILES SOUTH OF FAIRMONT...
AND MOVING NORTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RINGSTED BY 450 PM CDT...
SWEA CITY BY 510 PM CDT...
LEDYARD AND LAKOTA BY 525 PM CDT...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4352 9429 4351 9427 4351 9398 4341 9398
4322 9445 4325 9446 4325 9456 4328 9461
TIME...MOT...LOC 2149Z 236DEG 28KT 4327 9448
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 242205
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT THU APR 24 2008
IAC063-242215-
/O.CAN.KDMX.SV.W.0018.000000T0000Z-080424T2230Z/
EMMET IA-
505 PM CDT THU APR 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY IS
CANCELLED...
AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4351 9430 4351 9427 4351 9399 4341 9399
4323 9444 4324 9446 4340 9446
TIME...MOT...LOC 2205Z 240DEG 21KT 4329 9435
$$
IAC109-242230-
/O.CON.KDMX.SV.W.0018.000000T0000Z-080424T2230Z/
KOSSUTH IA-
505 PM CDT THU APR 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN KOSSUTH COUNTY...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF SWEA CITY...OR 26 MILES
SOUTH OF FAIRMONT...MOVING NORTHEAST AT 24 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SWEA CITY BY 520 PM CDT...
LEDYARD AND LAKOTA BY 530 PM CDT...
LAT...LON 4351 9430 4351 9427 4351 9399 4341 9399
4323 9444 4324 9446 4340 9446
TIME...MOT...LOC 2205Z 240DEG 21KT 4329 9435
$$000
WWUS53 KDMX 242225
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT THU APR 24 2008
IAC109-242235-
/O.CAN.KDMX.SV.W.0018.000000T0000Z-080424T2230Z/
KOSSUTH IA-
525 PM CDT THU APR 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY IS
CANCELLED...
AT 521 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4351 9430 4351 9427 4351 9399 4341 9399
4323 9444 4324 9446 4340 9446
TIME...MOT...LOC 2225Z 236DEG 28KT 4343 9416
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:23 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 24, 3:23 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT THU APR 24 2008 .DISCUSSION... SUBSIDENCE IN CONTROL OVER CENTRAL IOWA CURRENTLY AS THE AREA IS IN THE WAKE OF A STRONG SHORT WAVE THAT PASSED THROUGH THIS MORNING. DESPITE INCREASING INSTABILITY...CONVECTIVE INITIATION IS NOT EXPECTED ANY TIME SOON WITH A LACK OF A TRIGGER TO THIS POINT WITH THE SFC BOUNDARY TO THE NW OF THE DMX FORECAST AREA AND THE UPPER LEVEL SYSTEM JUST NOW MOVING OUT OF THE INTERMOUNTAIN WEST. THIS SCENARIO WILL CHANGE TONIGHT AS THE BOUNDARY SAGS SOUTHEAST AND THE SHORT WAVE APPROACHES FROM THE WEST. A COUPLE OF AREAS POSSIBLE FOR CONVECTIVE INITIATION. THE FIRST ALONG THE FRONTAL BOUNDARY AS IT MOVES INTO THE AREA. THE OTHER AREA ALONG WITH THE UPPER LEVEL SYSTEM. MCS EXPECTED TO DEVELOP OVER NEBRASKA THIS EVENING AND MOVE INTO IOWA OVERNIGHT. STRONG MOISTURE TRANSPORT ALONG THE 50 KT LOW LEVEL JET POINTING RIGHT AT THE SFC BOUNDARY. THIS IS IN ADDITION TO A COUPLED JET ALOFT. HEAVY RAINFALL IS A CONCERN WITH PRECIPITABLE WATERS OF 1.25 TO 1.50...WHICH ARE NEARLY 250% OF NORMAL. CURRENTLY FAVOR THE FARTHER SOUTH ECMWF/UKMET/NAM SOLUTIONS AND DISCOUNTED THE FARTHER NORTH GFS DUE TO POSITION OF DYNAMICS. DUE TO SATURATED SOILS FROM RECENTLY HEAVY RAINFALL AND POTENTIAL THE NEXT 18 HOURS...WILL ISSUE A FLASH FLOOD WATCH FROM 05Z TO 17Z. WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE WITH LOCALLY HIGHER TO 3 INCHES NOT OUT OF THE QUESTION. THE PRECIPITATION WILL CONTINUE FRIDAY MORNING WITH THE SFC BOUNDARY MOVING THROUGH. FALLING TEMPERATURES EXPECTED DURING THE DAY WITH PRECIPITATION GRADUALLY COMING TO AN END. NEXT LINE OF THUNDERSTORMS LIKELY WILL FIRE JUST TO THE EAST OF THE FORECAST AREA LATE MORNING TO EARLY AFTERNOON. SOME HINTS AT A DEFORMATION ZONE DEVELOPING OVER NORTHWEST IOWA BY FRIDAY AFTERNOON. POSSIBLE SNOW MIX MAY DEVELOP OVER THE NORTHWEST BY THE AFTERNOON INTO THE EVENING WITH 850 MB TEMPERATURES DROPPING TO -6C AND SFC TEMPERATURES DROPPING. NEXT SYSTEM MOVES IN BY SATURDAY AFTERNOON. UPPER LEVEL SYSTEM IS TAKING A MORE SOUTHERLY TREND WITH THE FOCUS MORE ON SOUTHERN IOWA SATURDAY AFTERNOON AND EVENING. COLD SUNDAY WITH THE COLD CORE ALOFT. INSTABILITY SHOWERS EXPECTED BY THE AFTERNOON WITH CONVECTIVE TEMPERATURES IN THE MID TO UPPER 40S. GUIDANCE LIKELY OVER DOING FORECAST HIGH TEMPERATURES AND HAVE UNDERCUT CLOSER TO CONVECTIVE TEMPS WHICH WILL END UP PRODUCING BROKEN SKIES. COOL CONDITIONS CONTINUE MONDAY THEN GRADUAL WARMING THROUGH THE REMAINDER OF THE WEEK. NEXT CHANCE OF PRECIPITATION BY MID WEEK. && .AVIATION...24/18Z EXPECT RAIN TO TAPER OFF AT KOTM/KALO WITHIN THE NEXT HOUR...SO HAVE LEFT OUT OF CURRENT TAFS. EXPECT SCT/BKN MVFR CLOUD DECK ACROSS THE AREA THIS AFTERNOON WITH ANY PRECIP HOLDING OFF UNTIL THIS EVENING AS BEST LIFT REMAINS SITUATED CLOSER TO THE SURFACE FRONT WEST OF THE CWA. AS UPPER WAVE PUSHES EAST LATER TODAY INTO TONIGHT...SFC LOW TO TRANSLATE EASTWARD WITH AN ASSOCIATED COLD FRONT DROPPING THROUGH THE STATE. ALONG AND AHEAD OF THIS FRONTAL BOUNDARY EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD ACROSS THE CWA BY LATE EVENING INTO THE OVERNIGHT HOURS...WITH RAIN AND SHOWERS LINGERING INTO FRIDAY MORNING AS THE SFC LOW SLOWLY MAKES ITS WAY THROUGH THE AREA. EXPECT MVFR CIGS...WITH POSSIBILITY OF IFR CIGS WITH STRATUS DECK EXPECTED BEHIND THE FRONTAL BOUNDARY. AT THIS TIME KEPT ALL VSBYS VFR...BUT AS TSRA/RAIN SHIELD DEVELOPS ACROSS AREA EXPECT MVFR VSBYS WITH MODERATE RAIN AND ISOLATED IFR VSBYS WITH HEAVY RAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM MIDNIGHT TONIGHT TIL NOON FRIDAY FOR CENTRAL AND SOUTH CENTRAL IOWA. && SHORT TERM/AVIATION...ALBRECHT LONG TERM...DONAVON
Hazardous weather outlook, Apr 24, 4:00 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU APR 24 2008 IAZ004>007-015>017-023>025-033-252100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC- 400 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE BECOMING MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. THESE STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINS AND POSSIBLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED. IAZ026>028-034>039-044>050-057>062-070>075-081>086-092>097-252100- FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 400 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND BECOME MORE WIDESPREAD AFTER MIDNIGHT. SOME SEVERE WEATHER IS EXPECTED WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN ADDITION...WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES POSSIBLE IS EXPECTED. LOCALIZED 3 INCH AMOUNT ARE EXPECTED. THIS WILL CAUSE SOME AREAS OF FLOODING ALONG WITH SUBSTANTIAL RISES ALONG AREA RIVERS AND STREAMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE FRIDAY MORNING WITH THE THREAT FOR HEAVY RAINFALL CONTINUING BEFORE NOON. AREAS OF FLASH FLOODING ARE THE MAIN THREAT...ESPECIALLY IN LOW LYING AREAS. IF THE HEAVY RAINFALL DOES OCCUR...RIVER FLOODING WILL BECOME A THREAT INTO THIS WEEKEND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:56 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 20 hr |
| Apr 24, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 47 min |
| Apr 24, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.